Utah, 2017

Winter Weather in Utah, March 22 to 24, 2017

March 22 to 24, 2017 · NWS GJT · 1 event in 1 county or zone

A strong and moist Pacific storm moved into the Great Basin and produced moderate to heavy snowfall accumulations across the Eastern Uinta Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong and moist Pacific storm moved into the Great Basin and produced moderate to heavy snowfall accumulations across the Eastern Uinta Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 22, 5:54 PM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Mar 22, 5:54 PM MST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
654 PM MDT Wed Mar 22 2017

.SHORT TERM...(Tonight through Thursday night)
Issued at 423 PM MDT Wed Mar 22 2017

A storm system is pushing onto the California coast this afternoon
placing the forecast area in warm moist southerly flow and
overcast sky conditions. The current visible satellite image is
showing plenty of convective clouds over Utah with numerous
lightning strikes near Salt Lake City.

The 1800Z GFS20 and 1200Z ECMWF have initialized well with this
storm system and slide it east into the Great Basin overnight
tonight, maintaining moist southerly flow over our forecast area.
As the storm continues to move east we can expect snow to develop
over the higher terrain with rain in the lower elevations. The
atmosphere will be quite buoyant ahead of the storm system with
enough vertical motion to support isolated thunderstorms and
greater snowfall rates on Thursday. Although the snow levels will
start out upwards of 9500 to 10000 feet they will slowly drop to
between 6500 and 7000 feet early Friday morning.

Snow amounts for the mountains will range between 4 to 8 inches
with locally higher amounts, therefore have issued numerous Winter
Weather Advisories which begin tonight. For additional information
please see the Winter Weather Advisory DENWSWGJT or check it out
online at www.weather.gov/gjt

.LONG TERM...(Friday through Wednesday)
Issued at 424 PM MDT Wed Mar 22 2017

Showers will linger around Friday morning as the storm system
exits to the east. Both the 1800Z GFS and 1200Z ECMWF show a ridge
over the area on Saturday, providing us with a dry weather day.
However, we are headed into a progressive/active weather pattern.
A trough of low pressure is forecast to quickly pass over Utah and
Colorado Saturday night Sunday morning bringing the possibility
of additional precipitation with a quick ridge Sunday afternoon.
Model continuity breaks down on Monday, however both models are
forecasting a low pressure system to more or less stall out over
the Great Basin and Intermountain West for Tuesday and Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 640 PM MDT Wed Mar 22 2017

VFR conditions will persist across eastern UT and western CO this
evening with a few high-based showers here and there and ceilings
locally down to about 6000 feet MSL. After about 06Z tonight
lower clouds and showers associated with the upper trough should
begin to spread into eastern UT with areas of MVFR
ceilings/visibilities over mountains. Increasing precipitation and
lowering clouds from the west can be expected across the area.
Snow level should initially be above 10K feet MSL, then gradually
lower from the west as mentioned above in the SHORT TERM section.
Areas of MVFR and brief IFR in low clouds, rain/snow, and fog can
be expected to develop post-frontal on Thursday at mountain TAF
sites such as TEX and ASE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from midnight tonight to 9 AM MDT Friday
     for COZ009-010-012-013.

     Winter Weather Advisory from 3 AM Thursday to 9 AM MDT Friday
     for COZ018-019.

UT...Winter Weather Advisory until 9 AM MDT Friday for UTZ023.

     Winter Weather Advisory from 3 AM Thursday to 6 AM MDT Friday
     for UTZ028.

&&

SHORT TERM...Larry
LONG TERM...Larry
AVIATION...JRP
Hazardous weather outlook, Mar 22, 2:38 PM MST, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
338 PM MDT Wed Mar 22 2017

COZ001>014-017>023-UTZ022>025-027>029-232145-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
338 PM MDT Wed Mar 22 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...This Afternoon and Tonight

Clouds will thicken this afternoon with a few showers developing
over the higher terrain. In the valleys, windy and dry conditions
will require a heightened awareness of fire weather conditions
until after sunset.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday through Thursday night...a strong Pacific storm will
bring increasing rain and snow to the higher elevations above 8000
feet in eastern Utah and western Colorado. The best chance of
precipitation will be on Thursday morning. There is the potential
for hazardous winter driving conditions over the high mountain
passes.

Friday and Saturday...Precipitation will decrease from west to
east around midnight on Friday with scattered rain and snow
showers ending in the Colorado mountains Friday morning. Saturday
should be drier but becoming breezy.

Sunday and Tuesday...Another series of Pacific storm systems will
move through the area bringing a continued potential for more
winter weather and hazardous driving conditions over the mountain
passes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Mar 22, 3:13 PM MST, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
413 PM MDT Wed Mar 22 2017

COZ001>014-017>023-UTZ022>025-027>029-231300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
Including the cities of Rangely, Dinosaur, Craig, Hayden, Meeker,
Rio Blanco, Columbine, Hahns Peak, Toponas, Steamboat Springs,
Grand Junction, Fruita, Palisade, Collbran, De Beque, New Castle,
Mesa, Parachute, Rifle, Silt, Eagle, Edwards, Glenwood Springs,
Carbondale, Basalt, Skyway, Aspen, Vail, Snowmass, Montrose,
Hotchkiss, Delta, Crested Butte, Taylor Park, Marble, Buford,
Trappers Lake, Gunnison, Cimarron, Ridgway, Glade Park,
Telluride, Ouray, Lake City, Silverton, Rico, Hesperus, Gateway,
Nucla, Cortez, Dove Creek, Mancos, Durango, Bayfield, Ignacio,
Pagosa Springs, Blanding, Bluff, Mexican Hat, Manila, Dutch John,
Vernal, Jensen, Ballard, Fort Duchesne, Randlett, Moab,
Castle Valley, Thompson Springs, Monticello,
Canyonlands National Park, Dead Horse Point State Park,
and Fry Canyon
413 PM MDT Wed Mar 22 2017

...Near Record Warmth Will Come To An End Tonight As An Early
Spring Storm Brings A Return To Winter-Like Conditions...

Warmer than normal temperatures and breezy to windy conditions
will continue through this evening, before a strong Pacific storm
moves across the area tomorrow morning through Friday morning.
This storm will bring a dramatic change back to winter-like
conditions after an extended period of near record warmth.

Mainly rain showers and some thunderstorms will precede the
frontal passage, then much colder air will sweep through the area
late tomorrow afternoon and evening. Snow levels will start at
9000 to 10,000 feet tonight then lower to between 6000 and 7000
feet by tomorrow night into Friday morning.

Significant snowfall is a possibility with this storm, initially
only over the higher mountains above 8000 to 9000 feet tomorrow
afternoon, but quickly lowering to envelop most mountain passes,
then reaching some valley bottoms late tomorrow night into early
Friday morning. Valley accumulations will be limited.

If you plan to travel through the mountains late this week, be
prepared for rapidly changing weather conditions, with hazardous winter
driving conditions possible beginning tomorrow morning and
continuing through Friday morning. Stay tuned to your favorite
media outlet and NOAA weather radio, and check weather and road
conditions before traveling.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
March 22, 8:00 PM MST to March 24, 3:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 12 inches were measured across the area with up to 16 inches at the Mosby Mountain SNOTEL site.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688034.